Interferon-beta: risk of thrombotic microangiopathy and risk of nephrotic syndrome
- Medicines and Healthcare products Regulatory Agency
- 14 October 2014
- Therapeutic area:
- Haematology, Neurology, and Urology and nephrology
There have been reports of thrombotic microangiopathy and nephrotic syndrome linked to interferon beta treatment.
Article date: October 2014
Interferon beta-1a and interferon beta-1b are immunomodulatory drugs indicated for the treatment of remitting relapsing multiple sclerosis.
A European review was triggered by reports of thrombotic microangiopathy and nephrotic syndrome associated with interferon beta treatment. The review suggested that there may be an association between interferon beta treatment and thrombotic microangiopathy and between interferon beta treatment and nephrotic syndrome.
Thrombotic microangiopathy is a serious condition characterised by occlusive microvascular thrombosis and secondary haemolysis. It is the hallmark of haemolytic uraemic syndrome and thrombotic thrombocytopenic purpura. Early clinical features include thrombocytopenia, new onset hypertension, and impaired renal function. Laboratory findings suggestive of thrombotic microangiopathy include decreased platelet counts, increased serum lactate dehydrogenase, and schistocytes (red blood cell fragmentation) on a blood film. Thrombotic microangiopathy may occur weeks to years after starting interferon beta treatment.
Cases of thrombotic microangiopathy, including fatal cases, have been reported during interferon beta treatment. To date, we have received 13 Yellow Card reports* of thrombotic microangiopathy, haemolytic uraemic syndrome, or thrombotic thrombocytopenic purpura linked to interferon beta treatment.
A European review is investigating a potentially increased risk of thrombotic microangiopathy with a new formulation of Rebif (interferon beta-1a) compared with an old formulation of Rebif.1 The old formulation is not currently available in the UK. We will communicate the outcome and any updated advice once the review is finished.
Nephrotic syndrome is a kidney disorder characterised by proteinuria, hypoalbuminaemia, and oedema.
Cases of nephrotic syndrome with different underlying nephropathies have been reported during interferon beta treatment. These nephropathies included collapsing focal segmental glomerulosclerosis, minimal change disease, membranoproliferative glomerulonephritis, and membranous glomerulopathy. Nephrotic syndrome may occur weeks to years after starting interferon beta treatment.
To date, we have received 5 Yellow Card reports* of nephrotic syndrome linked to interferon beta treatment.
Advice for healthcare professionals
- Be vigilant for signs and symptoms of thrombotic microangiopathy. Clinical features of thrombotic microangiopathy include:
- new onset hypertension
- central nervous system symptoms (eg, confusion and paresis)
- impaired renal function
- If you observe clinical features of thrombotic microangiopathy, test blood platelet levels, serum lactate dehydrogenase levels, and renal function. Also test for red blood cell fragments on a blood film
- If thrombotic microangiopathy is diagnosed, treat promptly (consider plasma exchange) and stop interferon beta treatment immediately
- Monitor renal function periodically
- Be vigilant for early signs or symptoms of nephrotic syndrome such as oedema, proteinuria, and impaired renal function especially in patients at high risk of renal disease
- If nephrotic syndrome occurs, treat promptly and consider stopping interferon beta treatment
Please report any suspected adverse reactions to interferon beta or any other medicine via a Yellow Card (www.mhra.gov.uk/yellowcard).
Article citation: Drug Safety Update volume 8 issue 3, October 2014: A1
*. Yellow Card reports are reports of suspected adverse drug reactions (ADRs) taken from all spontaneous and study sources. Spontaneous reports are those submitted voluntarily by healthcare professionals and members of the public in the UK. The number of reports received should not be used to determine the incidence of an ADR. This is because neither the total number of ADRs occurring, nor the number of patients using the drug is known. ADR reporting rates are influenced by the seriousness of ADRs, their ease of recognition, and the extent of use of a particular drug, and may be stimulated by publicity about a drug]↩
Hunt D et al N Engl J Med 2014; 370:1270-1 ↩
Published: 14 October 2014